Article Text

Cullen's sign after coronary angiography
  1. MS SPENCE,
  2. SW WEBB

    Statistics from Altmetric.com

    A 59 year old woman weighing 60 kg developed an inferior myocardial infarction and was treated with a combination of intravenous tissue plasminogen activator (tPA) (15 mg bolus and 35 mg infusion over one hour), abciximab (0.25 mg/kg bolus and 0.125 μg/kg/min infusion), and heparin (60 units/kg bolus and 15 units/kg/hour infusion). Coronary arteriography was carried out one hour after initiation of treatment. Right femoral artery cannulation was not successful and the procedure was performed using the left femoral approach. The patient developed an extensive haematoma at the right groin site, which extended into the retroperitoneal space and required blood transfusion.

     Twelve hours later Cullen's sign was noted. No subcutaneous heparin had been administered. The peri-umbilical bruising gradually faded over the next few days. The right groin haematoma resolved without any sequelae.

     Cullen's sign is the result of blood tracking along the falciform ligament from the retroperitoneal space. It is named after TS Cullen, professor of gynaecology at Johns Hopkins University, who described the sign in 1919 in a patient with a ruptured ectopic pregnancy. It is more commonly observed in acute pancreatitis and in rupture of an abdominal aortic aneurysm.

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.